0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Olanzapine-Induced Priapism
DOUGLAS A. SONGER, M.D.; JAMES C. BARCLAY, M.D.
Am J Psychiatry 2001;158:2087-a-2088. doi:10.1176/appi.ajp.158.12.2087-a

To the Editor: Priapism is a condition that has long been associated with use of psychotropic medications. Previous cases of priapism have been reported in association with several antipsychotic drugs, including chlorpromazine, thioridazine, thiothixene, mesoridazine, and perphenazine. The first discussion of priapism associated with administration of atypical antipsychotics, to our knowledge, is a case report from 1992 involving administration of clozapine (1). There have since been reports of priapism in patients receiving the atypical antipsychotics risperidone and olanzapine. We are aware of only four reports of olanzapine-induced priapism to date (25). Recent or concurrent use of other psychotropic agents makes definitive statements regarding the cause of priapism difficult for three of these patients (24). The other patient had reversible priapism after olanzapine monotherapy (5). We report here on the first instance, to our knowledge, of olanzapine-induced irreversible priapism in a neuroleptic-naive patient.

Mr. A was a 35-year-old white man who was admitted to a partial hospitalization program for patients with suicidal thoughts and paranoia. He had neither a prior history of mental illness nor a history of psychotropic medication use. Mr. A came in for treatment with paranoid delusions and suicidal thoughts and was diagnosed with schizoaffective disorder. Treatment with 10 mg of olanzapine at bedtime was initiated. Approximately 14 hours after his first and only dose of olanzapine, Mr. A developed a painful erection. He did not report this to anyone at the time and returned to the partial hospitalization program 48 hours later. By this time he was in significant discomfort and acknowledged that his pain was due to an erection that had been present for approximately 2 days. He was immediately taken to the emergency room for a urological consultation.

A urologist attempted evacuation of blood from Mr. A’s penis without success. Mr. A was then taken to the operating room, where blood was evacuated and phenylephrine was injected; flaccidity was obtained and lasted for 1 hour before the erection returned. Mr. A was taken back to the operating room, and a corporeal glandular shunt was placed, but this too was unsuccessful in alleviating the erection. He was then transferred to another hospital for possible insertion of a proximal shunt, which was not performed because of the length of time since the onset of priapism. Symptomatic relief was provided with oral analgesics; eventual detumescence of the penis followed. Permanent impotence resulted from Mr. A’s prolonged priapism.

Olanzapine can induce priapism because of its α-adrenergic blocking capabilities. While the condition is far from common, clinicians should be aware of olanzapine’s ability to induce priapism. Swift recognition is necessary to prevent permanent urological sequelae.

Seftel AD, Saenz de Tejada I, Szetela B, Cole J, Goldstein I: Clozapine-associated priapism: a case report. J Urol  1992; 147:146-148
[PubMed]
 
Thompson JW Jr, Ware MR, Blashfield RK: Psychotropic medication and priapism: a comprehensive review. J Clin Psychiatry  1990; 51:430-433
[PubMed]
 
Heckers S, Anick D, Boverman JF, Stern TA: Priapism following olanzapine administration in a patient with multiple sclerosis. Psychosomatics  1998; 39:288-290
[PubMed]
 
Gordon M, de Groot CM: Olanzapine-associated priapism (letter). J Clin Psychopharmacol  1999; 19:192
 
Deirmenjian JM, Erhart SM, Wirshing DA, Spellberg BJ, Wirshing WC: Olanzapine-induced reversible priapism: a case report. J Clin Psychopharmacol  1998; 18:351-353
[PubMed]
[CrossRef]
 
+

References

Seftel AD, Saenz de Tejada I, Szetela B, Cole J, Goldstein I: Clozapine-associated priapism: a case report. J Urol  1992; 147:146-148
[PubMed]
 
Thompson JW Jr, Ware MR, Blashfield RK: Psychotropic medication and priapism: a comprehensive review. J Clin Psychiatry  1990; 51:430-433
[PubMed]
 
Heckers S, Anick D, Boverman JF, Stern TA: Priapism following olanzapine administration in a patient with multiple sclerosis. Psychosomatics  1998; 39:288-290
[PubMed]
 
Gordon M, de Groot CM: Olanzapine-associated priapism (letter). J Clin Psychopharmacol  1999; 19:192
 
Deirmenjian JM, Erhart SM, Wirshing DA, Spellberg BJ, Wirshing WC: Olanzapine-induced reversible priapism: a case report. J Clin Psychopharmacol  1998; 18:351-353
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 8

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 25.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 25.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 28.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 29.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles